July 16, 2010

Thrush

I seem to have developed a mild case of thrush, a fungal infection of the mouth that can be caused by a lowered immune system due to chemotherapy.

My tongue, throat and mouth felt a little sore, like when you're coming down with a cold, and my tongue got white and coated. At my new support group I asked if this might be mouth sores (also due to lowered immunity from chemo) and was told it sounded like thrush.

Thrush is common in babies and young children, as well as cancer patients on chemo. Dr. G prescribed clotrimazol (Mycelex), dissolving lozenges. You place one on your tongue and let is slowly dissolve over 15-30 minutes -- five times a day. It might take seven to ten days for this infection to clear up. Like antibiotics, the symptoms may disappear sooner but you have to finish the whole dose.

So far it's just annoying and hasn't stopped me from swallowing or eating. But it's a symbol that the chemo is doing something, and that makes me feel hopeful it will be very effective, have manageable side effects, and be very tolerable. The next dose of Doxil is scheduled for on Monday, if my counts permit.

3 comments:

  1. Jill, my Palliative Care team also recommend using a mouth wash which is made from one cup of cooled boiled water to which is added 1 teaspoon salt and one teaspoon bicarbonate of soda. Swirl and gargle this solution after each meal [1 cup will last the day] I also use denture tablets to clean my toothbrush at least every other day. A good probiotic is also recommended.
    Hope it clears soon.

    ReplyDelete
  2. I am having chemo too at the moment- sigh. Good luck to you X

    ReplyDelete

About Me

My Photo
I dance with cancer. Oy!